Wyoming, 2020

Tornado and Damaging Winds in Wyoming, June 6, 2020

June 6, 2020 · NWS CYS · 28 events in 6 counties and zones

Widespread derecho moved through the area producing severe and significant wind gusts and causing damage to numerous outbuildings and sheds. A QLCS tornado developed over the Snowy Range along this line of storms producing mostly tree damage that was rated EF-1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread derecho moved through the area producing severe and significant wind gusts and causing damage to numerous outbuildings and sheds. A QLCS tornado developed over the Snowy Range along this line of storms producing mostly tree damage that was rated EF-1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 11:27 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 6, 11:27 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1227 PM MDT Sat Jun 6 2020

.Meso Update...
Issued at 1106 AM MDT Sat Jun 6 2020

Latest radar loop from KGJX was showing a strong line of
convection occurring just southwest of Grand Junction. Latest
satellite loop was showing a nice pocket of instability ahead of
that line of strong convection with around 60 degree dewpoints in
Grand Junction yielding to instability around 1000j/kg. In
addition, there is strong subsidence building behind that line
which is most likely resulting in 70+ mph wind gusts. That is
quite impressive for this region of the country where widespread
severe storms are a rarity. Before this cluster of convection
moves our direction we may see some intensification of this area
of showers in northern Colorado. The HREF is showing some
indication of this occurring during the next hour or so. This may
yield to some wind gusts up to 60 mph with these showers and
isolated thunderstorms at the leading edge of the 50 to 70kt 500mb
jet streak. However, our main concern appears to be with this
secondary line of convection currently moving through Grand
Junction. The latest HRRR has this secondary line moving into the
southwest portion of our area by 21z and pushes quickly northeast
into the Nebraska panhandle by 00Z. The main threat with this
line of storms will be 70+ mph winds with some pockets of hail. If
some of these storms do produce some larger hail then it may
create more damage especially if it is wind driven. A tornado
cannot be ruled with good 0-1km storm relativity helicity
100-200m^2/s^2 along the leading edge of this line, but it will
most likely be very brief. This line of convection should move out
of the area by 03Z.

Stay tuned to weather updates this afternoon. These storm motions
will be very quick at speeds of 50 to 70 mph, and things will
evolve quickly. When a warning is issued be sure to take
appropriate shelter.

&&

.SHORT TERM...(Today & Tonight)
Issued at 400 AM MDT Sat Jun 6 2020

A complicated forecast scenario across southeast Wyo & the western
Neb Panhandle over the next 12-24 hours. Main weather concerns are
dealing with the potential for widespread severe thunderstorms, as
well as strong (non-convective) winds across portions of the high-
plains. The latest GOES 16/17 Water Vapor satellite loop indicates
a vigorous mid & upper-level short wave currently moving ashore in
southern CA. Abundant moisture was seen streaming northward across
the 4 Corners & central Rockies, contributing to widespread shower
activity across western CO & WY. A few wind gusts of 60-70 MPH are
already being observed with some of these showers.

The aforementioned short wave is expected to continue to intensify
& lift rapidly northeastward over the next few hours with the main
trough axis reaching the WY/CO border by 18-21z. Prior to that, we
should see a gradual uptick in clouds as well as showers/storms as
leading H5 vort energy overspreads the region early this AM. There
continue to be concerns with the potential for early morning cloud
cover and precipitation to contaminate the warm sector and perhaps
limit potential instability. Even so, high-resolution models still
suggest a narrow window of opportunity for higher CAPE values near
2500 J/kg over mainly the western Nebraska Panhandle between 18z &
21z today with dew points in the lower 60s. It appears likely that
more robust convection will begin increasing in coverage along the
Laramie Range by 18z with significant dynamic forcing, with storms
rapidly spreading north & east as capping erodes. Southerly 500 mb
flow of 50+ knots will support quick storm motions along with good
chances for severe wind gusts. Deep & intense, unidirectional flow
aloft will provide effective vertical shear values up to 70 knots,
more than sufficient for organized storms w/ a mainly linear storm
mode given straight low-level hodographs. The orientation of low &
mid-level winds will also support substantial rear inflow and cold
pool development with multiple bowing line segments. Soundings are
showing up to 70 knots available within the lowest 5k-10k feet, so
significant (75+ MPH) thunderstorm wind gusts are possible through
the afternoon. This threat may come in multiple waves as mid-level
short wave energy pivots across the CWA through about 00z. SPC ENH
Risk for the northern NE Panhandle & SLGT for the remainder of the
CWA look reasonable, albeit still conditional based on instability
fields.

The threat for hail and/or tornadoes is less certain. Hail may not
become particularly large today given the linear storm mode, but a
small chance may exist for a couple of discrete supercells to take
shape ahead of the main storm complex. If these discrete storms do
develop while sufficient instability still exists (models continue
to show this decreasing rapidly through the afternoon), hail to 2"
in diameter would be possible given the available shear supporting
intense, rotating updrafts. Hail sizes may otherwise by limited by
competing updrafts w/ winds becoming a dominant threat w/ westward
extent as instability wanes. The tornado threat today is low given
limited hodograph curvature, but a non-zero threat does exist over
the Nebraska Panhandle with any discrete storms as soundings still
show some modest veering in the lowest kilometer w/ fairly intense
speed shear leading to strong 0-1 km SRH near the surface low. The
surface low should move into southwestern SD by 0z this evening w/
west to southwesterly surface winds developing in its wake, likely
contributing to decreasing convective activity toward evening.

In addition to the convective wind gust threat, a period of strong
winds may develop over the southern Nebraska Panhandle by early to
mid afternoon. An increasing surface pressure gradient, coupled w/
700-800 mb flow in excess of 55 knots and cooling thermal profiles
enhancing low-level mixing, could support high wind gusts where t-
storms are not present. There were two reasons for not issuing the
High Wind Warning with this package. 1) Clouds may yield lower LRs
than forecast soundings indicate, and 2) We fully anticipate winds
to be near severe criteria with afternoon convection, which should
be a higher overall hazard to life and property than general winds
today. The day shift will need to monitor this as well.

.LONG TERM...(Sunday - Friday)
Issued at 400 AM MDT Sat Jun 6 2020

Deep upper-level troughing over the northwestern CONUS will likely
continue to promote shower & thunderstorm chances through at least
Monday w/ a significant cold frontal passage on Monday expected to
plunge 700 mb temperatures into the single digits to around 0 C by
00z Tue. Lows Tuesday morning may be at or near freezing for areas
along/west of I-25 w/ even some light snow possible. Yes, you just
read that correctly for June 8th-9th. Starting to trend warmer and
drier mid/late week with a return to upper-level ridging.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Thunderstorms developing late this morning across western CO will be
the main aviation hazard heading into this afternoon as these storms
make their way towards area terminals. Wind gusts exceeding 50 kts
are a high possibility with these storms while elevated winds will
continue throughout the day and early evening. Storms will approach
KRWL as soon as 19z while eventually making their way into the
Nebraska Panhandle around 21-22z. VFR conditions are expected with
these storms as higher cloud bases expected, however temporary drops
in visibility will be possible in the heaviest TSTM activity.

&&

.FIRE WEATHER...
Issued at 244 AM MDT Sat Jun 6 2020

Strong & erratic winds are likely w/ thunderstorms today, along w/
lightning providing opportunities for fire starts. Otherwise, fire
weather concerns are fairly low w/ much cooler temperatures likely
for Monday & Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...MB
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 6, 5:24 AM MST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
624 AM MDT Sat Jun 6 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-071230-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
624 AM MDT Sat Jun 6 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Numerous thunderstorms are expected across a large portion of the
area this afternoon. The most likely time frame for severe
thunderstorms will be between Noon and 6 PM today. Wind gusts to
70 MPH will be the primary hazard, although isolated hail up to
golf ball size is also possible especially over western Nebraska.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances for showers and thunderstorms will persist through
at least Monday afternoon. Chances for severe weather appear low
at this time.

A strong cold front will force overnight lows into the mid 30s
for areas along and west of Interstate 25 on Monday night.
Freezing temperatures are possible.

.Spotter information statement...

Spotter activation may be necessary this afternoon.

The radar

The Cheyenne radar (KCYS), 222 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 6, 1:00 PM MST
Where
Carbon County, 36.54 mi WSW of Encampment
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -107.450

Reported wind damage in Savery to several outbuildings and several cottonwood trees were blown over. Time estimated off of radar.

Thunderstorm Wind, Carbon

When
June 6, 1:43 PM MST
Where
Carbon County, 37.3 mi SSW of Rawlins
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.310, -107.570

RAWS mesonet station COWW4 - Cow Creek reported gust 21 miles north-northeast of Baggs.

Thunderstorm Wind, Carbon

When
June 6, 1:46 PM MST
Where
Carbon County, 11.78 mi ESE of Riverside
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.140, -106.580

WYDOT mesonet station KSKL - Skyline reported wind gust along WY 230.

Tornado, Carbon

When
June 6, 1:51 PM MST to 1:57 PM MST
Where
Carbon County, 10.42 mi NE of Ten Mile to 10.08 mi S of Milo
Rating
EF1
Path length
1.21 mi
Path width
600 yd
Reported by
Public
Coordinates
41.459, -106.401

A Quasi-Linear Convective System (QLCS) with an embedded supercell structure|developed across far SE Carbon County around 2:45pm on 6/6/2020, and moved|across western and northern portions of the Snowy Mountain Range. The overall|radar presentation of the co-located cyclonic rotation at the leading edge of|the reflectivity surge improved near 2:50-2:56pm per the radar scans from KCYS.|The first note of tree damage from the tornado occurred on Forest Service Road 115 |(FS115) that ran west of the main Forest Service Road 100 (FS100) at an elevation |around 9200 feet. Sporadic softwood pine trees were uprooted along FS115 and fell to |the N/NW direction. The survey team continued north on FS100, and additional tree |branches and smaller pine trees were uprooted. Progressing farther north along FS100, |tree damage became more widespread and severe with degree of damage indicators increasing |as more snapped softwood pine trees were cataloged and noted. This portion of FS100 |decreases in elevation and into a narrow localized valley along Turpin Creek to the north |and northwest. A vantage point at the south end of the valley, higher in elevation,|allowed for a landscape view towards the main tree damage path. This enhanced visual|perspective allowed the survey team to see east-northeast uprooted and bent|softwood pine trees. There were also snapped pine trees down the main center line of the damage path oriented to the north to north-northwest, and softwood pine trees to the east of the main centerline, converging back to the west to northwest. It was noted the greatest tree damage on the south to middle portions of the local Turpin Creek Valley. This damage was located along the west side of FS100, crossed FS100, with the greatest snapping to the East as one progressed farther north along FS100. This evidence indicated the tornado crossed FS100 in following the main snapping of tree damage along with the notable convergent pattern of tree fall. From the south side of the local Valley, tree damage extended at least 100-200 yards west of the road, with a wider damage swath noted to the east of FS100 as one progressed farther north. The damage swath of uprooted and snapped trees east of FS100 was approximately 200-300 yards from the road. The damage area narrowed substantially and became indiscernible as the team progressed north towards Bow River Campground near the intersection of FS100 and FS101. The end point was marked at the north end of a concentrated area of tree debris, small tree uprooting, and dislodged branches at an elevation around 9000 feet.

It should be noted that sporadic tree damage was also noted both southwest and northwest of the main track and the concentrated damage area. Sporadic softwood pine uprooting was noted along FS100 just north of HWY 130, but showed no conclusive evidence of a converging pattern. Likewise, FS105, FS120, and FS111 also had sporadic trees down, but once again, all trees fell in a northerly direction. The uniform direction suggested straight-line winds were the likely culprit of this tree damage.

Thunderstorm Wind, Carbon

When
June 6, 1:52 PM MST
Where
Carbon County, 4.54 mi SW of Coyote Springs
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.740, -106.840

WYDOT mesonet station WY15 - Walcott Junction along I-80 reported wind gust 15 miles east of Sinclair.

Thunderstorm Wind, Carbon

When
June 6, 1:56 PM MST
Where
Carbon County, 0.69 mi S of Dana Ridge
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.730, -106.650

WYDOT mesonet station WY16 - Dana Ridge along I-80 reported wind gust.

Thunderstorm Wind, Carbon

When
June 6, 2:06 PM MST
Where
Carbon County, 2.92 mi NW of Elk Mountain
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.720, -106.450

WYDOT mesonet station WY19 - Elk Mountain along I-80 reported wind gust.

Thunderstorm Wind, Carbon

When
June 6, 2:12 PM MST
Where
Carbon County, 0.69 mi N of Arlington
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.600, -106.210

WYDOT mesonet station KARL - Arlington along I-80 reported wind gust.

Thunderstorm Wind, Converse

When
June 6, 3:13 PM MST
Where
Converse County, 1.47 mi SSE of Glenrock
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.840, -105.860

WYDOT mesonet station KDRC - Deer Creek along I-25 reported wind gust.

Thunderstorm Wind, Laramie

When
June 6, 3:16 PM MST
Where
Laramie County, 0.52 mi E of Speer
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.050, -104.890

WYDOT mesonet station KWYH - Wyo Hill along I-25 reported wind gust.

Thunderstorm Wind, Laramie

When
June 6, 3:19 PM MST
Where
Laramie County, 2.19 mi WNW of Archer
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.160, -104.700

Mesonet station CW2749 Cheyenne near the I-80 Archer exit reported gust.

Thunderstorm Wind, Laramie

When
June 6, 3:23 PM MST
Where
Laramie County, 1.25 mi ENE of Archer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -104.640

Estimated 65-70 MPH winds 8 miles east of Cheyenne.

Thunderstorm Wind, Laramie

When
June 6, 3:25 PM MST
Where
Laramie County, 2.32 mi NNE of Archer
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.180, -104.640

Union Pacific Railroad mesonet station UP166 near 8 miles east of Cheyenne reported gust.

Thunderstorm Wind, Laramie

When
June 6, 3:28 PM MST
Where
Laramie County, 2.19 mi WNW of Archer
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.160, -104.700

Thunderstorm Wind, Laramie

When
June 6, 3:30 PM MST
Where
Laramie County, 2.69 mi ENE of Archer
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.160, -104.610

WYDOT mesonet station WY46 - Cheyenne East along I-80 reported wind gust.

Thunderstorm Wind, Platte

When
June 6, 3:32 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -104.940

WYDOT mesonet station KBRX - Bordeaux along I-25 reported wind gust.

Thunderstorm Wind, Converse

When
June 6, 3:35 PM MST
Where
Converse County, 0.86 mi SE of (Dgw)converse County Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
42.790, -105.380

KDGW - Douglas, Converse County Airport reported wind gust.

Thunderstorm Wind, Platte

When
June 6, 3:40 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

WYDOT mesonet station WY1 - Coleman along I-25 reported wind gust.

Thunderstorm Wind, Converse

When
June 6, 3:52 PM MST
Where
Converse County, 0.69 mi N of Esterbrook
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.420, -105.360

RAWS station ESTW4 - Esterbrook reported wind gust 23 miles south of Douglas in the North Laramie Range.

Thunderstorm Wind, Laramie

When
June 6, 3:52 PM MST
Where
Laramie County, 0.52 mi E of Gun Barrel
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.440, -104.340

WYDOT mesonet station KGUN - Gun Barrel along US 85 reported wind gust.

Thunderstorm Wind, Laramie

When
June 6, 3:55 PM MST
Where
Laramie County, (82v)pine Bluffs Airport
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
41.150, -104.130

K82V - Pine Bluffs Municipal Airport reported wind gust.

Thunderstorm Wind, Converse

When
June 6, 4:05 PM MST
Where
Converse County, 19.53 mi NNE of Bill
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
43.480, -105.090

RAWS station RHKW4 - Rochelle Hills reported wind gust.

Thunderstorm Wind, Laramie

When
June 6, 4:16 PM MST
Where
Laramie County, 0.52 mi E of Gun Barrel
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.440, -104.340

WYDOT mesonet station KGUN - Gun Barrel along US 85 reported wind gust.

Thunderstorm Wind, Goshen

When
June 6, 4:26 PM MST
Where
Goshen County, 3.86 mi WNW of Fonda
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.860, -104.370

Thunderstorm Wind, Goshen

When
June 6, 4:27 PM MST
Where
Goshen County, 1.72 mi SW of Yoder
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.900, -104.320

Thunderstorm Wind, Goshen

When
June 6, 4:27 PM MST
Where
Goshen County, 0.69 mi N of Torrington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.070, -104.180

Power outage with trees blown down reported in Torrington from wind gusts.

Thunderstorm Wind, Niobrara

When
June 6, 4:34 PM MST
Where
Niobrara County, 10.33 mi SE of Riverview
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
43.305, -104.068

Thunderstorm Wind, Goshen

When
June 6, 4:40 PM MST
Where
Goshen County, 0.51 mi W of Torrington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -104.190

Reports of metal dumpster being mangled from strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyThe tornado archive for Wyoming, 2020Warnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892109, 892111, 892112, 894241, 892114, 892115, 892116, 892118, 892119, 892121, 892462, 892463, 892464, 892465, 892466, 892467, 892468, 892469, 892470, 892481, 892482, 892580, 892483, 892576, 892577, 892578, 892581, 892579.